Hail, Sherman
- When
- July 13, 8:48 PM MST to 8:49 PM MST
- Where
- Sherman County, 2.13 mi S of Goodland
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.319, -101.725
The hail was mostly pea size with some nickel and a few quarter size stones.
During the evening a severe thunderstorm produced quarter size hail in Goodland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a severe thunderstorm produced quarter size hail in Goodland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 3:15 PM MST, 5 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 415 PM MDT WED JUL 13 2016 .SHORT TERM...(This evening through Thursday) Issued at 136 PM MDT Wed Jul 13 2016 Northwest surface winds at 5-10 kts are bringing in drier air with dewpoints in the lower 50s in the northwest while lower 60s remain in the southeast. Subsidence behind this morning's convection and a lack of any organized surface convergence has resulted in generally clear skies through the day. Not expecting any thunderstorms this afternoon or this evening, but development looks more promising tonight after midnight, increasing during the last half of the night. Water vapor imagery shows a short wave trough pushing steadily east over Idaho which will likely be a player in enhancing lift later tonight. The NAM and GFS have been advertising storm development later tonight and now the NMM/ARW are showing a similar solution, so confidence is increasing for precipitation initiating between midnight and daybreak, then expanding east-southeast with time. .LONG TERM...(Thursday night through Wednesday) Issued at 150 PM MDT Wed Jul 13 2016 Long term begins with troughing to the east of the CWA and a building ridge to the west. H5 shortwave will move across the area from northwest to southeast along the western fringe of the trough on Friday, giving us a decent chance of thunderstorm activity through the afternoon, evening, and into the overnight hours. Severe thunderstorms are possible as CAPE values approach 2800 J/kg (GFS) with deep layer shear at 40 to 45 kt (GFS), and DCAPE values at 500 to 700 J/Kg (GFS). This trough will exit the region Saturday morning with a few lingering showers in the morning and otherwise dry conditions expected after about midday. Strong ridging will prevail as we head into Sunday with the ridge axis becoming centered around southern to south central Kansas. Very strong ridge is set up to take shape across the central High Plains as we head into next week with the GFS and ECMWF indicating 500mb heights at or just above 600dam. Superblend solution puts high temperatures in the middle to upper 90s; however, I raised temps by 1 to 2 degrees over guidance due to the area being situated nearly directly under the ridge axis through the end of the extended forecast period. Most of the region will see at least a moderate potential to climb all the way to or just above 100 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 415 PM MDT Wed Jul 13 2016 For KGLD and KMCK vfr conditions expected through the period...with the exception that mvfr/ifr conditions could develop should a thunderstorm(s) directly impact the terminal. Highly uncertain forecast for both terminals. Some suggestion that thunderstorms will develop late this evening and continue through the overnight hours possibly even into the mid to late morning hours. For now have vcts for both terminals until convection develops and models can catch on to it. Winds generally from the northeast and east at speeds under 10kts. Convection could create variable winds with much higher gusts. Updates likely as the evening progresses. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...TL AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 900 PM MDT WED JUL 13 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 900 PM MDT WED JUL 13 2016 /1000 PM CDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... LATE THIS EVENING AND OVERNIGHT...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY MOVING NORTHEAST AND EAST ACROSS THE AREA. ANY STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. SUNDAY THROUGH TUESDAY...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION BRINGING HOT TEMPERATURES AND MINIMAL CHANCES FOR PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WOULD BE APPRECIATED LATE THIS EVENING THROUGH THE OVERNIGHT HOURS.
The Goodland radar (KGLD), 6 km away, was scanning. The volume nearest the first event began at 03:46 UTC.
1 hail. Local standard time, as filed.
The hail was mostly pea size with some nickel and a few quarter size stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652969.